Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Raleigh, NC

March 23, 2005Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 23, 2005, 4:52 PM EST for Forsyth County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2005, 4:52 PM EST (21:52 UTC)
Expired
Mar 23, 2005, 5:45 PM EST
In force
53 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
518 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 232152
SVRRAH
NCC067-232245-
/O.NEW.KRAH.SV.W.0016.050323T2152Z-050323T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EST WED MAR 23 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EST

* AT 450 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WEST BEND...OR ABOUT 18
  MILES WEST OF WINSTON-SALEM. MOVING EAST AT 25 MPH. QUARTER SIZED
  HAIL IS LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST BEND...DONNAHA...
  LEWISVILLE...
  TOBACCOVILLE...
  PFAFFTOWN...RURAL HALL...
  WINSTON-SALEM...STANLEYVILLE...
  SMITH-REYNOLDS AIRPORT...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3629 8066 3611 8070 3602 8005 3623 8003

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:00 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 23, 2:00 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EST WED MAR 23 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...
SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING BEING SQUASHED BY
DRY AIR ADVECTING IN FROM THE SOUTHWEST. SOME SMALL THREAT WILL
CONTINUE EAST OF THE CLEARING LINE CURRENTLY VICINITY OF SOUTHERN
PINES...WHICH SHOULD DRIFT EAST.

WEAK OHIO VALLEY LOW TO SKIRT ACROSS TO OUR NORTH FRIDAY OR FRIDAY
NIGHT. ALTHOUGH THERE ARE SIGNIFICANT DIFFERENCES IN TIMING IN THE
MODELS THERE DOES NOT APPEAR TO BE JUSTIFICATION FOR ADDING ANY RAIN
TO THE FORECAST.

ONLY MINOR TEMPERATURE CHANGES.
&&

.LONG TERM (SATURDAY NIGHT THROUGH TUESDAY)...
THE NEXT RAIN THREAT COMES WITH THE DIGGING UPPER LEVEL LOW IN THE
MIDWEST WHICH KICKS A SURFACE LOW NORTHEAST SATURDAY NIGHT. THIS
EVENT ALREADY WELL COVERED AND WILL LIKELY SEE POPS INCREASE IN
LATER FORECASTS FOR THE LATE WEEKEND. CONSENSUS IS GFS IS CORRECT IN
CLOSING OFF AN UPPER LEVEL LOW BUT A LITTLE FAST IN MOVING THE LOW
INTO THE NORTH CAROLINA MOUNTAINS SUNDAY NIGHT. THUS CAN SEE A RAIN
CHANCE EXTENDING ALL THE WAY INTO MONDAY NIGHT.

NO SIGNIFICANT CHANGES TO TEMPERATURES.

&&

.AVIATION...
CLOUDY SKIES OVER THE AREA WILL GIVEWAY TO SOME SUNSHINE THIS
AFTERNOON. MVFR CEILING THROUGH 20Z...EXCEPT IFR GSO-INT UNTIL 20Z.
THE HEAT OF THE DAY COMBINED WITH A FRONTAL BOUNDARY ACTING AS A
TRIGGER MOVING THROUGH THE REGION WILL RESULT IN SCATTERED SHOWERS
WITH SOME EMBEDDED THUNDERSTORMS. THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL DIMINISH AS THE FRONT WITH ITS ASSOCIATED
LOW PRESSURE CENTER MOVES OFFSHORE THIS EVENING. VFR CONDITIONS
AFTER 24/00Z...EXCEPT MVFR CEILINGS AND VISIBILITIES 24/09-13Z.
WINDS WILL BE GUSTY FROM THE SOUTH AND SOUTHWEST THIS AFTERNOON AT
20 TO 30 KNOTS. WINDS WILL DIMINISH THIS EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RLH
LONG TERM...RLH
AVIATION...RHJ
Hazardous weather outlook, Mar 23, 4:51 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EST WED MAR 23 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240949-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK...
BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...
GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM
452 AM EST WED MAR 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
NORTH CAROLINA TODAY.

MOST OF CENTRAL NORTH CAROLINA WILL REMAIN IN THE COOLER AIR
THIS MORNING. HOWEVER A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING
WITH THE POTENTIAL FOR AN ISOLATED SEVERE STORM OR TWO. THEN A COLD
FRONT WILL MOVE ACROSS THE AREA LATER THIS MORNING INTO THE
AFTERNOON.

AS THE FRONT APPROACHES...THE AIR OVER CENTRAL NORTH CAROLINA WILL
BECOME VERY UNSTABLE.  THE COMBINATION OF UNSTABLE AIR AND SHIFTING
WINDS IN THE LOWER LEVELS WILL RESULT IN SCATTERED THUNDERSTORMS. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND THE
POTENTIAL FOR AN ISOLATED TORNADO. THE PERIOD OF GREATEST THREAT FROM
SEVERE WEATHER WILL BE FROM THE LATE MORNING TO ABOUT 4 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SHOWERS SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA

In the hours before

Special weather statement, Mar 23, 11:11 AM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1111 AM EST WED MAR 23 2005

NCZ007>011-024>028-040>043-073>078-083>086-088-089-232209-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...
TARBORO...TROY...WADESBORO...WARRENTON AND WILSON
1111 AM EST WED MAR 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
MUCH OF CENTRAL NORTH CAROLINA TODAY...

A LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON. THE AIR MASS AHEAD OF THIS FRONT IS WARM AND
UNSTABLE. SOME AFTERNOON HEATING IS EXPECTED AS OVERCAST SKIES ARE
FORECAST TO BREAK FOR SOME AFTERNOON SUNSHINE. THUS THERE IS A THREAT
FOR ISOLATED PENNY HAIL OR WIND GUSTS APPROACHING 55 MPH...MAINLY
FROM MID AFTERNOON INTO THE EARLY EVENING. THE PRIMARY THREAT AREA
WILL MAINLY BE NEAR AND EAST OF A LINE FROM ALBEMARLE NORTHEAST TO
BURLINGTON.

SPOTTER NETWORK ACTIVATION MAYBE NEEDED FROM AROUND NOON THROUGH THE
EARLY EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:02 PM ESTTornado WarningRAHForsyth43 min
Mar 23, 5:33 PM ESTTornado WarningRAHGuilford57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.